Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 435, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 5, 2008, 7:47 PM CDT for Monroe County, Saint Clair County, Washington County, Illinois; Jefferson County, Saint Louis County, Missouri. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 7:47 PM CDT (00:47 UTC)
- Expired
- Aug 5, 2008, 8:00 PM CDT
- In force
- 13 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Monroe County, IL, Saint Clair County, IL, Washington County, IL, Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:05 PM CDT | HAIL 0.7 | Mehlville, MO | AT THE INTERSECTION OF I 255 AND TELEGRAPH RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 060047
SVRLSX
ILC133-163-189-MOC099-189-060100-
/O.NEW.KLSX.SV.W.0435.080806T0047Z-080806T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
SOUTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
WESTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
MONROE COUNTY IN SOUTHWEST ILLINOIS
SOUTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 800 PM CDT
* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
SOUTHWEST OF MILLSTADT...AND WAS MOVING SOUTHEAST AT 36 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEW DESIGN...
SMITHTON...
NEW ATHENS...
FREEBURG...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3835 8963 3822 8997 3822 9004 3819 9004
3814 9017 3852 9052 3854 9016
TIME...MOT...LOC 0048Z 301DEG 31KT 3840 9013
$$
TILLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:58 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 5, 6:58 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT TUE AUG 5 2008
.UPDATE...
/653 PM CDT TUE AUG 5 2008/
HAVE LOCALLY EXPANDED SEVERE THUNDERSTORM WATCH 810 TO INCLUDE THE
REST OF THE SOUTHERN PART OF THE CWA. SEVERE STORMS WILL LIKELY
PERSIST IN THIS AREA IN ENVIRONMENT WITH MLCAPES GREATER THAN 4000
J/KG. WHILE SHEAR IS WEAK...TSRA WILL LIKELY CONTINUE TO DEVELOP
ALONG OUTFLOWS FROM ONGOING STORMS.
HAVE ALSO ALLOWED THE HEAT ADVISORY AND WARNING TO EXPIRE. OUTFLOW
FROM THUNDERSTORMS IS PUSHING HEAT INDICES WELL BELOW CRITERIA AS
THE FRONT CONTINUE TO SLOWLY PUSH SOUTH.
BRITT
&&
.DISCUSSION...
/326 PM CDT TUE AUG 5 2008/
MAIN FORECAST CONCERN IS TRANSITIONING FROM HEAT TO POTENTIAL FOR
SEVERE WEATHER THIS EVENING AND AGAIN TOMORROW. OUTFLOW BOUNDARY
FROM CONVECTION OVER CENTRAL ILLINOIS HAS WORKED SWWD AND NOW
EXTENDS FROM HANNIBAL THROUGH THE ST. LOUIS METRO AREA INTO SOUTH
CENTRAL ILLINOIS. HAVE DROPPED THE NORTHERN COUNTIES OF THE HEAT
ADVISORY WHERE WHERE CRITERIA WILL LIKEELY NOT BE MET THE REST OF
THE DAY. OTHERWISE...TSRA WILL CONTINUE TO QUICKLY DEVELOP AND
BECOME SEVERE ACROSS THE REGION THE NEXT FEW HOURS AS ATMOSPHERE
CONTINUES TO DESTABILIZE WITH MLCAPES IN THE 3000-5000 J/KG RANGE
WITH WEAKING CIN IN ADVANCE WEAK SHORTWAVE TROUGH CURRENTLY MOVING
ACROSS THE CENTRAL PLAINS. COLD FRONT OVER NORTHERN MO ALONG WITH
OUTFLOW BOUNDARIES WILL ACT AS FOCUS FOR TSRA TO DEVELOP ON. WHILE
DEEP LAYER SHEAR IS RELATIVELY WEAK...AMOUNT OF INSTABILITY WILL
BE SUFFICENT FOR ORGANIZED MULTICELLS AND POSSIBLE SUPERCELLS IF
THEY DEVELOP ALONG A BOUNDARY. WILL ALSO BE WATCH THE HEAVY
RAINFALL POTENTIAL WITH ANY SLOW MOVING CELLS ALONG FRONT IN
ENVIORNMENT WITH PRECIPITABLE WATERS ABOVE 2 INCHES.
UPPER FLOW WILL BECOME WNWLY BY TOMORROW AND FRONT WILL STAY IN
CLOSE PROXIMITY TO THE SWRN PART OF THE CWA AND LINGER NEARBY
THROUGH THURSDAY. HAVE KEPT CHANCE OF SHRA/TSRA GOING INTO THURSDAY
WHEN FRONT GET PUSHED FARTHER SOUTH AS UPPER FLOW BECOME MORE NWLY
WITH UPPER LOW DIGGING IN THE GREAT LAKES. LOW LEVEL MOISTURE
WILL REMAIN HIGH ENOUGH BEHIND THE FRONT WITH SOME SOLAR
INSOLATION FOR MLCAPES TO CLIMB BACK INTO THE 1000-2000 J/KG
RANGE. THIS WILL BE ON THE SOUTHERN PERIPHERY OF 35-40KT DEEP
LAYER SHEAR...SO SEVERE WEATHER WILL ALONG BE POSSIBLE TOMORROW
PER SPC SWODY2. WILL KEEP CHC OF SHRA/TRSA GOING OVER THE SOUTHERN
PART OF THE CWA
CONFIDENCE IN THE EXTENDED PART OF THE FORECAST IS LOWER TODAY AS
THERE ARE SIGNFICANT DIFFERENCES BETWEEN THE ECMWF/GFS/CANADIAN WITH
HOW TO HANDLE POLAR VORTEX OVER ERN CANADA. CONTINUTY OF ECWMF IS
NOT AS GOOD AS YESTERDAY AS POLAR VORTEX REMAINS OVER THE HUDSON
BAY THROUGH THE WEEKEND INSTEAD OF MOVING SEWD ACROSS THE GREAT
LAKES AND NERN CONUS. THIS RESULTS IN UPPER FLOW BECOMING ZONAL
QUICKER OVER THE WEEKEND ACROSS MO/IL AND FASTER RETURN OF WARMER
AIR. HAVE INCLUDED A CHANCE OF SUNDAY INTO MONDAY AS TROUGH AND
ACCOMPANYING FRONT MOVES ACROSS THE CWA.
BRITT
&&
.AVIATION...
/1233 PM CDT TUE AUG 5 2008/
FOR THE 18Z TAFS...
COLD FRONT PROGRESSING SOUTH AT A SNAILS PACE WITH OUTFLOW
BOUNDARY NOW PARKED ACROSS THE METROPOLITAN AREA. LOOKING FOR
CONVECTION TO DEVELOP THIS AFTERNOON...AND BECOME MORE WIDESPREAD
TOWARD EVENING. AFTER A LULL DURING THE MIDNIGHT HOUR...MORE
CONVECTION IS LIKELY TO FORM AS THE FRONT STALLS ACROSS THE AREA
AND 850MB CONVERGENCE/FRONTOGENESIS INCREASES. WINDS WILL
GENERALLY GO FROM SOUTHWEST TO NORTHEAST WITH FROPA...BUT VARIABLE
IN VICINITY OF ANY THUNDERSTORM OUTFLOW BOUNDARY. LOOKS TO BE AN
ACTIVE AFTERNOON AND EVENING...
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-
MONITEAU-MONTGOMERY-OSAGE-ST. CHARLES-ST. LOUIS-ST. LOUIS
CITY-WARREN-WASHINGTON.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IRON-MADISON-
REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MADISON
IL-MONROE IL-ST. CLAIR IL.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLINTON IL-MARION
IL-RANDOLPH IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Aug 5, 7:20 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 720 PM CDT TUE AUG 5 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 720 PM CDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE OVER THE REGION THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL... DAMAGING WINDS AND POSSIBLY A TORNADO. IN ADDITION...SOME STORMS MAY PRODUCE VERY HEAVY RAINFALL THAT MAY CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION WEDNESDAY AND WEDNESDAY NIGHT. STORMS ONCE AGAIN WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ALONG AND SOUTH OF INTERSTATE 70 ON THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. IN ADDITION TO SEVERE WEATHER... SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS AND ANY FLOODING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
In the hours before
Local storm report, Aug 5, 7:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 S SHIPMAN 39.09N 90.05W
08/05/2008 MACOUPIN IL AMATEUR RADIO
BARN DOOR BLOWN OFF WITH 2 TO 3 INCH LIMBS DOWN
&&
EVENT NUMBER LSX0800848
TRUETTLocal storm report, Aug 5, 7:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST RUMA 38.13N 90.00W
08/05/2008 E60 MPH RANDOLPH IL TRAINED SPOTTER
ROOF BLOWN OFF OF PARTIALLY BUILT NEW HOME.
&&
EVENT NUMBER LSX0800849
DYELocal storm report, Aug 5, 7:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL DUTZOW 38.61N 90.99W
08/05/2008 E0.50 INCH WARREN MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0800850
FUCHSLocal storm report, Aug 5, 7:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST WATERLOO 38.33N 90.16W
08/05/2008 E50 MPH MONROE IL AMATEUR RADIO
2 TO 3 INCH LIMBS DOWN
0730 PM HAIL WATERLOO 38.33N 90.16W
08/05/2008 E0.70 INCH MONROE IL AMATEUR RADIO
2 TO 3 INCH LIMBS DOWN
&&
EVENT NUMBER LSX0800851
EVENT NUMBER LSX0800852
TRUETTLocal storm report, Aug 5, 7:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
739 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG WINFIELD 39.00N 90.74W
08/05/2008 LINCOLN MO AMATEUR RADIO
STRUCTURAL DAMAGE AT WINFIELD MIDDLE SCHOOL...2 X 4S
AND PLYWOOD BLOWN ONTO ELM ST...THREE FOURTHS OF THE
ROOF HAS BEEN REMOVED
&&
CORRECTED REMARKS
EVENT NUMBER LSX0800826
TRUETTLocal storm report, Aug 5, 7:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND DMG 3 N BRIGHTON 39.08N 90.14W
08/05/2008 MACOUPIN IL EMERGENCY MNGR
WIDESPREAD WIND DAMAGE ALONG THE MACCOUPIN JERSEY
COUNTY LINE AND ACROSS THE SOUTHERN THIRD OF MACCOUPIN
COUNTY. DAMAGE INCLUDES A TREE ON A HOUSE...NUMEROUS
TREES AND POWER LINES DOWN THROUGHOUT THE AREA
&&
EVENT NUMBER LSX0800854
FUCHSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:06 PM CDT | Tornado Warning | LSX | Bond, Fayette, Montgomery | 39 min |
| Aug 5, 7:09 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 51 min |
| Aug 5, 7:33 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 42 min |
| Aug 5, 7:43 PM CDT | Tornado Warning | LSX | Fayette | 17 min |
| Aug 5, 7:56 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Madison, Marion, Monroe and 3 more | 64 min |
| Aug 5, 8:18 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 42 min |
| Aug 5, 9:42 PM CDT | Flash Flood Warning | LSX | Jersey, Macoupin | 4 hr |
| Aug 5, 7:01 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 29 min |
| Aug 5, 7:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Jefferson, Montgomery, Saint Charles, Saint Louis and 1 more | 59 min |
| Aug 5, 8:42 PM CDT | Flash Flood Warning | LSX | Crawford, Franklin, Jefferson, Saint Francois, Washington | 6 hr |
| Aug 5, 9:31 PM CDT | River Flood Warning | LSX | Marion | 12 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.